Upper Endoscopy Complications
During an upper endoscopy, complications may arise, resulting in nausea and vomiting, reaction to medication, or allergic skin reaction. In some rare cases, more severe complications may occur during or after an upper endoscopy. Examples of major complications include perforation in the stomach, esophagus, or small intestine; bleeding; allergic reaction to medication; and heart or lung problems. In general, upper endoscopy complications occur in approximately 1 to 2 out of 1,000 procedures.
An Introduction to Upper Endoscopy Complications
No procedure is ever completely free of risks. However, upper endoscopy (also known as esophagogastroduodenoscopy, or EGD for short) has been performed for many years with successful results and very limited complications. Complications during upper endoscopy occur in approximately 1 to 2 out of 1,000 procedures.
The complications will be broken down into minor and major categories. Minor complications are, in most cases, temporary and easily treated by healthcare professionals.
Minor Upper Endoscopy Complications
Minor upper endoscopy complications include, but are not limited to:
- Nausea and vomiting
- Reaction to medication
- Allergic skin reaction.
In most cases, minor problems do not last very long, and your healthcare providers can usually take care of them.